Louisiana, 2016

Tornado and Damaging Winds in Louisiana, December 5, 2016

December 5, 2016 · NWS LIX · 4 events in 3 counties and zones

A warm front moving northward through southeast Louisiana aided in the development of severe thunderstorms during the midday hours. One tornado was confirmed over Ascension Parish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A warm front moving northward through southeast Louisiana aided in the development of severe thunderstorms during the midday hours. One tornado was confirmed over Ascension Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 5, 11:43 AM CST, 4 minutes earlier.

Area forecast discussion, Dec 5, 11:43 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1143 AM CST Mon Dec 5 2016

.UPDATE...
Will be updating marine package to put Small Craft Advisory
headline on all areas effective 18Z through 15Z Tue. Several
marine observations are within low end criteria with gale force
gusts likely driven mainly by convection, which should remain
rather widespread and surface-based over the coastal waters
through this evening. Tightening of the gradient with approaching
low pressure system should also maintain stronger than model
indicated winds for the remainder of the day. Though the tidal
lakes and bays may be short of criteria, the frequency of
thunderstorms and gust potential will create hazardous marine
conditions.

Regarding 18Z upper air flight - frequent lightning in the area
has the launch grounded until we can get a safe window. The flight
will be delayed but we will endeavor to get a balloon up at some
point as soon as it is safe to do so. 24/RR

&&

.PREV DISCUSSION... /issued 749 AM CST Mon Dec 5 2016/

..SOUNDING DISCUSSION...

The atmosphere remains very moist with a precipitable water (PW)
value of 1.72 inches, which is well above normal for early
December. The K index is at 38, which again indicates a heavy
rain potential today. This is higher than 24 hours ago due to the
mid-level dry air being moistened as deep southwesterly flow
persists over the region. Rainfall totals yesterday with some of
the heavier rain bands ranged from 2 to 3 inches and cannot see
any reason that won't occur today with rain bands given similar PW
and more saturated mid-levels. The lack of mid-level dry air today
yields a lower DCAPE value and thus a lower potential of a shower
or storm to entrain gusty winds to the surface. Hail potential is
low with a freezing level of 13700 feet and wet bulb zero of 13000
feet. There is plenty of shear with 0-1 and 0-3km SRH above 200
m2/s2 and shear of 51 knots. However, lapse rates are marginal at
about 6.2C/km. Additionally, an inversion extends to about 2500
feet from the surface, which indicates any thunderstorms that
develop today will be elevated if nothing modifies. We will have
an opportunity to assess if anything has changed as we plan to
release an 18z balloon.

12z balloon info: A successful flight lasting 111 minutes
reaching a height of 22.1 miles above the ground bursting near
Wilmer 88 miles downrange from the office.

Ansorge

PREV DISCUSSION... /issued 402 AM CST Mon Dec 5 2016/

SYNOPSIS...
Latest surface analysis revealed a 1007 millibar low just east of
Brownsville with a warm front extending to the mouth of the
Mississippi river to Florida Panhandle. Surface winds were
generally light northeast over land forecast area and east flow
over Louisiana coast and coastal waters near the boundary. Upper
air analysis and infrared satellite imagery showed a cyclonic
circulation just south of Texas Big Bend and southwest flow over
east Texas to Mississippi. Precipitable water values on a planer
view showed the moisture axis values around 1.8 inches from the
surface low to Louisiana coast to Florida Panhandle.

DISCUSSION...
Surface low to our southwest will track northeast to southwest
Louisiana coastal waters by this afternoon. With the low taking
some time before reaching 30N, the warm front will remain nearly
stationary. Rainfall could be heavy at times with amounts
approaching 1 to 3 inches south and southwest of Lake
Pontchartrain today, other areas receiving generally around an
inch with isolated higher amounts.

Low level southeast flow near and north of the warm front will
increase 0-3km helicity values around 300m/s this afternoon.
Surface base convection along and south of the front may become severe
with one or two rotating storms northeast and south to southwest
of Lake Pontchartrain and Mississippi coast. Damaging winds will
accompany the isolated severe thunderstorms in the same area.

As the low moves northeast this afternoon and evening, the warm
front will lift north placing the forecast area in the warm
sector. GFS and Euro show the cyclonic circulation opening and
lifting east then northeast across east Texas this afternoon,
north Louisiana this evening and Mississippi early Tuesday
morning. The deepest moisture and best instability will reside
across the east half of the forecast area. SPC continue to include
a 15% severe weather risk area for this afternoon and this
evening. This risk area currently encompasses Lake Pontchartrain,
northeast and south to southwest of Lake Pontchartrain,
Mississippi coast and coastal waters.

The surface low will continue to track northeast over northern
Alabama early Tuesday morning dragging the cold front across the
area. We should see a lull in the rain chances Tuesday through
Wednesday evening before a reinforcing front brings another shot
of rain across the area Wednesday night through Thursday. With
little instability in place, we should only see rain showers
ahead and along the front and have maintained chance POPs. Behind
this second front, we will likely be in for the coldest air mass
of the season with temperatures well below normal Friday morning
through Saturday afternoon.

AVIATION...
Most shower activity has waned for the moment but that will change
before long. In the meantime, light to moderate fog along with low
ceilings will result in IFR to VLIFR conditions. Showers and
thunderstorms will begin moving in across area from west to east
beginning not too long after sunrise. All terminals should be
impacted by around 18Z. Periods of moderate to heavy rainfall will
be possible along with gusty winds. Convection will be shifting
eastward this evening but not looking like ceilings will improve
before the end of the period.

MEFFER

MARINE...
A developing surface located over the far western Gulf of Mexico
will move northeastward towards SW Louisiana and central
Mississippi. Easterly flow around 15 to 20 knots should be
maintained through around 18Z as the low moves across the
northwestern Gulf. They will begin to shift to a southerly direction
as the low moves inland. Will headline most offshore coastal zones
during that period for the 15 to 20 knot winds. A frontal boundary
appendant to the low will swing through the coastal waters this
evening and overnight. Winds will abruptly shift to the west and
increase into the 20 to 25 kn GFS
and Euro show the cyclonic circulation lift east then northeast
across east Texas this afternoon, north Louisiana this evening
and Mississippi early Tuesday morning.ot range. Thus have issued a small
craft advisory for tonight over all coastal waters. At this time, it
appears that strong winds will be a relatively short period as the
pressure gradient weakens quickly. Therefore, have the SCA expiring
by mid morning Tuesday. Expect this lighter wind field to remain in
place through Wednesday before a very strong cold front marches
through Thursday morning. A few gusts to gale force will be possible
with this frontal boundary. Small craft conditions could last
through Friday before beginning to relax Friday night high pressure
center moves closer in to the region.

MEFFER

DECISION SUPPORT...

DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Monitoring convective and heavy rainfall trends through
            Monday night.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  64  52  61  44 / 100  90  10   0
BTR  67  52  64  46 / 100  40  10   0
ASD  68  54  65  47 /  90  70  10  10
MSY  70  58  65  53 /  90  70  10  10
GPT  68  57  66  49 /  90  80  10   0
PQL  68  58  66  49 /  80  90  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 9 AM CST Tuesday for GMZ530-532-534-
     536-538-550-552-555-557-570-572-575-577.

MS...None.
GM...Small Craft Advisory until 9 AM CST Tuesday for GMZ532-534-536-
     538-550-552-555-557-570-572-575-577.

&&
Hazardous weather outlook, Dec 5, 11:06 AM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1106 AM CST MON DEC 5 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-060515-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1106 AM CST MON DEC 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER FAR SOUTHEAST
LOUISIANA...MAINLY EAST OF A HOUMA TO NEW ORLEANS TO SLIDELL LINE
AND ACROSS ALL OF THE MISSISSIPPI GULF COAST THROUGH TONIGHT. A
MARGINAL RISK OF SEVERE THUNDERSTORMS EXISTS OVER THE REMAINDER OF
SOUTHEAST LOUISIANA AND SOUTHWEST MISSISSIPPI THROUGH TONIGHT.
SEVERE THUNDERSTORM ACTIVITY LOOKS MOST LIKELY FROM LATE THIS
AFTERNOON THROUGH THE EARLY OVERNIGHT HOURS. THE PRIMARY THREAT
FROM ANY SEVERE THUNDERSTORMS THAT FORM WILL BE STRONG DAMAGING
WIND GUSTS OVER 60 MPH AND A FEW TORNADOES. THE TORNADO RISK IS
EXPECTED TO BE HIGHEST OVER THE MISSISSIPPI GULF COAST.

CONDITIONS WILL BECOME HAZARDOUS TO SMALL CRAFT OVER THE MARINE
AREA LATE MONDAY NIGHT INTO TUESDAY MORNING. A SMALL CRAFT
ADVISORY IS EFFECT FOR THAT TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT WILL BE POSSIBLE AGAIN
THURSDAY THROUGH FRIDAY. IN ADDITION...SUB- FREEZING TEMPERATURES
ARE EXPECTED ACROSS THE ENTIRE REGION FRIDAY AND SATURDAY
MORNINGS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS IS REQUESTED PRIMARILY FOR THE
COUNTIES ALONG THE MISSISSIPPI GULF COAST.

32

In the hours before

Special weather statement, Dec 5, 10:10 AM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1010 AM CST MON DEC 5 2016

LAZ058-060-061-051645-
UPPER JEFFERSON-ST. CHARLES-ST. JOHN THE BAPTIST-
1010 AM CST MON DEC 5 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST.
CHARLES...ST. JOHN THE BAPTIST AND NORTHWESTERN JEFFERSON PARISHES...

AT 1009 AM CST...STRONG THUNDERSTORMS WERE CLUSTERED OVER
DESTREHAN...OR OVER HAHNVILLE...MOVING NORTHEAST AT 45 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RESERVE...LAPLACE...HAHNVILLE...ST. ROSE...KILLONA...NEW SARPY...
TAFT...EDGARD...DESTREHAN...NORCO...AMA...MONTZ...LULING...BOUTTE...
GARYVILLE AND NEW ORLEANS ARMSTRONG AIRPORT.

LAT...LON 2990 9061 3017 9058 3017 9048 3022 9044
      3026 9043 3029 9040 3028 9032 3024 9036
      3022 9041 3018 9043 3014 9043 3009 9041
      3006 9038 3005 9026 3003 9023 2991 9028
TIME...MOT...LOC 1609Z 207DEG 38KT 2994 9040

CAB
Special weather statement, Dec 5, 11:33 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1133 AM CST MON DEC 5 2016

LAZ039-040-MSZ077-051830-
WASHINGTON-ST. TAMMANY-PEARL RIVER-
1133 AM CST MON DEC 5 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHINGTON...NORTH
CENTRAL ST. TAMMANY PARISHES IN SOUTHEASTERN LOUISIANA AND
SOUTHWESTERN PEARL RIVER COUNTIES...

AT 1132 AM CST...A STRONG THUNDERSTORM WAS LOCATED NEAR BUSH...OR 11
MILES WEST OF PICAYUNE...MOVING NORTHEAST AT 40 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOGALUSA...PICAYUNE...SUN...MCNEIL AND BUSH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3070 8947 3039 8987 3051 9002 3081 8996
TIME...MOT...LOC 1732Z 221DEG 33KT 3052 8987

CAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Ascension

When
December 5, 11:47 AM CST to 11:53 AM CST
Where
Ascension County, 1.04 mi W of Brignac to 0.69 mi NNW of Lake
Rating
EF1
Path length
3.4 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
30.270, -90.887

A NWS storm survey found EF1 tornado damage with wind speed estimated at 90 mph. Track was from George Rouyea Road to near the intersection of Louisiana Highways 431 and 931. The tornado caused intermittent damage with scattered trees uprooted or snapped, along with power line and power pole damage. There was also minor structural damage to several homes due to falling trees.

Thunderstorm Wind, Livingston

When
December 5, 12:00 PM CST
Where
Livingston County, Port Vincent
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.330, -90.850

A report of trees blown down in Port Vincent was received from the public.

Thunderstorm Wind, Tangipahoa

When
December 5, 12:23 PM CST
Where
Tangipahoa County, 0.6 mi W of Wadesboro
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
30.420, -90.490

Amateur radio operators reported trees and power lines blown down on Wadesboro Road near Ponchatoula. Event time was estimated from radar.

Thunderstorm Wind, Tangipahoa

When
December 5, 12:30 PM CST
Where
Tangipahoa County, 0.69 mi N of Campbell
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.460, -90.450

Small trees were reported blown down with some branches greater than 6 inches in diameter also blown down. A few shingles were ripped off homes. A wind gust of 52 mph was measured with a handheld anemometer.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyThe tornado archive for Louisiana, 2016Warnings in Louisiana, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669566, 669574, 669579, 669581.